What are the niacin side effects?

November 12, 2012

What are the niacin side effects?

Niacin is a dietary vitamin supplement, which can be used to treat a variety of conditions. However, there are niacin side effects, which can occur especially if a particularly high dosage is taken. It is important that everyone is aware of any of these potential niacin side effects before taking them.

One of the most common and most noticeable of the niacin side effects is flushing or blushing of the skin. If a dose of 75 mg or higher is taken it causes the blood vessels to dilate making the skin flush for period of between 20 and 30 minutes. Different people will experience flushing at different dosage levels. For instance one person may start to flush after taking a dose of 50 mg where as other may not flush until taking a dose of 100 mg. Itching and rashes are two more potential niacin side effects often occurring simultaneously or after flushing.

Since many people found the flushing to be an inconvenience, there is now a niacin product, which claims to have altered the formula to dramatically reduce the likelihood of flushing. While this alternative product is considered safe, it has been reported that there are different side effects occurring from this version. It is also thought to be much less effective in lowering cholesterol and inducing relaxation as the original formula was. When deciding which product to purchase it is important to take all of these factors into consideration.

Some of the more severe niacin side effects, which most commonly occur when an extremely high dosage is taken or if the non-flush version is taken, include gastrointestinal symptoms. These can include symptoms such as nausea, vomiting, flatulence, bloating and diarrhoea. Additionally and dangerously it can also cause a sudden decrease in blood pressure. Some of the more rare niacin side effects are dry and scaly skin, excessive pigmentation, liver disorder, blurred vision and jaundice.

Although many of the niacin side effects can be very unpleasant and uncomfortable none of them are life threatening of fatal. Despite cases of people overdosing on niacin there have been know cases of death. It is important to be aware of the side effects when beginning any new supplement or medication. Also it is always advisable to discuss the potential benefits and side effects with your doctor before deciding if it is the right supplement for you.

Category: Articles